Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 24, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 17, 2004, 7:24 PM CDT for Iowa County, Sauk County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 7:24 PM CDT (00:24 UTC)
- Expired
- May 17, 2004, 8:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Iowa County, WI, Sauk County, WI
The radar
The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1036 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
979 WUUS53 KMKX 180024 SVRMKX WIC049-111-180130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 724 PM CDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAUK COUNTY IN SOUTH CENTRAL WISCONSIN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 830 PM CDT * AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF SPRING GREEN TO 12 MILES SOUTHWEST OF DODGEVILLE... MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DODGEVILLE BY 735 PM CDT. IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY LAT...LON 4334 9009 4285 9040 4289 8988 4341 8983 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, May 17, 2:30 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 230 PM CDT MON MAY 17 2004 .DISCUSSION... FCST FOCUS IS ON TSTM CHCS AND INTENSITY AHD OF APCHG CDFNT ALG WITH AMOUNTS AND FLOODING POTENTIAL FOR SATURATED FAR SE. IN THE SHORT TERM...TSTMS NOW OVR NE WI ARE HEADED OUT OVR LAKE MICHIGAN. BUT NEW ACTVTY IS BLOSSOMING AHD OF CDFNT OVR NRN AND WRN IA. THESE STORMS SHOULD SPREAD NEWD INTO CWA AS FNT APCHS TNGT. SE WI HAS BEEN HEATING UP WELL IN NARROW CLR SLOT...BUT MORE CLDS SPREADING IN FM THE W. MSAS LIS ARE DOWN TO MINUS 7 IN ERN WI THIS AFTN. REF RECENT SWOMCD FOR WATCH PSBLTY. ERLYR FCST HAS ONGOING SCENARIO NAILED DOWN PRETTY WELL...FEW ADJS NEEDED FOR TNGT PTN. THIS INCLUDES FLOODING POTENTIAL AS ASSESSED THEN REGARDING REPEATED CONVECTION DUMPING HVY RNFALL AMTS ON ALREADY WATERLOGGED AREAS. HIGH PRES BUILDING IN FOR TUE WITH ALL MODELS TAKING BNDRY FAR ENOUGH SOUTH TO KEEP CWA GENLY DRY PROBABLY UNTIL WED NGT WHEN RETURN FLOW BRINGS ANOTHER CHC FOR TSTMS. && .MKX...FLASH FLOOD WATCH TONIGHT ZONES 65...66...70>72. NJ
Hazardous weather outlook, May 17, 5:00 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT MON MAY 17 2004 WIZ046-047-051-052-056>060-062>072-180939- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS ARE POSSIBLE. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND WITH THE ALREADY SATURATED GROUND MAY PRODUCE FLASH FLOODING TONIGHT OVER THE FAR SOUTHEAST WISCONSIN COUNTIES OF KENOSHA...RACINE...MILWAUKEE... WAUKESHA AND WALWORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...AND THEN AGAIN FRIDAY NIGHT INTO SATURDAY...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. XX
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:25 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 65 min |
| May 17, 8:50 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 55 min |
| May 17, 8:56 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 49 min |
| May 17, 9:36 PM CDT | Special Marine Warning | MKX | 84 min | |
| May 17, 9:36 PM CDT | Special Marine Warning | MKX | 84 min | |
| May 17, 10:08 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee | 22 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.